Prevent Niacin Flushing

Niacin is a B vitamin – also known as vitamin B3 – that’s used to lower cholesterol levels. Not only does niacin lower LDL cholesterol level – the type that leads to heart disease – it also raises levels of HDL, the good cholesterol. It has the advantage of being a natural vitamin that the body recognizes rather than a synthetic prescription drug.

Unfortunately, taking high doses of niacin comes with a side effect – unpleasant flushing of the face and body. What causes flushing with niacin and what can you do about it?

Flushing with Niacin: Why Does It Happen?

It’s not completely clear why flushing with niacin occurs, but there are some hypotheses. When niacin is taken at doses high enough to lower cholesterol it causes natural chemicals called prostaglandins to be produced.

When these prostaglandins are released into the bloodstream, blood vessels dilate which leads to flushing of the skin.

A chemical called histamine is also released which causes symptoms such as itching and tingling. In many people, the symptoms are so distressing that they stop taking niacin before it has a chance to lower their cholesterol. Fortunately, the body develops tolerance to niacin and the symptoms become less pronounced over time.

Is There Any Way to Prevent Flushing with Niacin?

One way to reduce niacin flushing is to take one of the newer extended-release niacin formulations. Although this can significantly reduce the uncomfortable flushing symptoms, it also increases the risk of liver toxicity and should only be used under close medical supervision.

Taking an aspirin thirty minutes before niacin also helps to reduce flushing and itching. This only works if you take a full strength 325-milligram aspirin rather than an 80-milligram baby aspirin. It’s also important to avoid drinking hot drinks or alcohol within an hour of taking a niacin pill.

Flushing with Niacin: The Bottom Line?

Niacin is effective at lowering LDL and raising HDL cholesterol levels, but flushing can be a problem.

Fortunately, flushing with niacin lessens over time and can be reduced by using extended-release niacin and taking an aspirin before each dose.

Niacin should only be used under the care of a doctor where blood tests can be used to check liver function regularly. If you have a high cholesterol, talk to your doctor about whether niacin is right for you.

Read more about Niacin below:

Niacin Max Review

Our Recommended Diet Pills


Niacin Flushing Causes
  • Author's Rating

Summary

Rate this article!

4.4
User Rating 5 (1 vote)
Sending
Please Share:

Leave a Reply